Thrombotic microangiopathy associated with interferon therapy for patients with chronic myelogenous leukemia: Coincidence or true side effect?

Farhad Ravandi-Kashani, Jorge Cortes, Moshe Talpaz, Hagop M. Kantarjian

Research output: Contribution to journalArticle

45 Scopus citations

Abstract

BACKGROUND. Interferon-α (rIFN-α) is an established therapy for patients with myeloproliferative disorders. Unusual immune-mediated side effects have been associated with rIFN-α therapy. The association of rIFN- α therapy with hemolytic uremic syndrome (HUS) and thrombotic thrombocytopenic purpura (TTP) has been reported infrequently. METHODS. Two patients with chronic myelogenous leukemia (CML) treated with rIFN-α-based regimens at the University of Texas M.D. Anderson Cancer Center developed thrombotic microangiopathy (HUS/TTP). The course of their disease is described. A third patient who developed renal failure while receiving rIFN- α therapy and had no other causative factor for his renal failure is also described. RESULTS. The patients were ages 24, 49, and 36 years, and they had received rIFN-α therapy for 37, 67, and 92 months, respectively, prior to the development of the disorder. One patient had discontinued rIFN-α 1 month before the event because of presumed rIFN-α-related cardiomyopathy. Two patients received hydroxyurea and cytarabine as part of their therapy. No patient was receiving any medication known to be associated with HUS/TTP. None had a history of diarrheal illness, but Escherichia coli OH157.H7 was grown from the stool of one patient. Two patients responded to plasmapheresis with normalization of counts arid other indices, but both developed renal failure and became dependent on dialysis. One patient had evidence of disease progression and died of multiorgan failure. The third patient required dialysis for 18 months but is currently off dialysis; this patient has some residual renal impairment. CONCLUSIONS. Although no definitive association between rIFN-α therapy and thrombotic microangiopathies can be concluded from these data, these and other previously reported cases suggest that HUS/TTP is a rare side effect of rIFN-α therapy that should be managed in the standard fashion. Hypotheses regarding the mechanism underlying this association are discussed in this article.

Original languageEnglish (US)
Pages (from-to)2583-2588
Number of pages6
JournalCancer
Volume85
Issue number12
DOIs
StatePublished - Jun 15 1999
Externally publishedYes

Keywords

  • Chronic myelogenous leukemia
  • Interferon-α
  • Renal failure
  • Thrombotic microangiopathy

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Thrombotic microangiopathy associated with interferon therapy for patients with chronic myelogenous leukemia: Coincidence or true side effect?'. Together they form a unique fingerprint.

  • Cite this